Skip to main content
Research article - Peer-reviewed, 2020

A class of asymptotically efficient estimators based on sample spacings

Ekström, Magnus; Mirakhmedov, S. M.; Rao Jammalamadaka, S.

Abstract

In this paper, we consider general classes of estimators based on higher-order sample spacings, called the Generalized Spacings Estimators. Such classes of estimators are obtained by minimizing the Csiszar divergence between the empirical and true distributions for various convex functions, include the "maximum spacing estimators" as well as the maximum likelihood estimators (MLEs) as special cases, and are especially useful when the latter do not exist. These results generalize several earlier studies on spacings-based estimation, by utilizing non-overlapping spacings that are of an order which increases with the sample size. These estimators are shown to be consistent as well as asymptotically normal under a fairly general set of regularity conditions. When the step size and the number of spacings grow with the sample size, an asymptotically efficient class of estimators, called the "Minimum Power Divergence Estimators," are shown to exist. Simulation studies give further support to the performance of these asymptotically efficient estimators in finite samples and compare well relative to the MLEs. Unlike the MLEs, some of these estimators are also shown to be quite robust under heavy contamination.

Keywords

Sample spacings; Estimation; Asymptotic efficiency; Robustness

Published in

TEST
2020, volume: 29, number: 3, pages: 617-636

Authors' information

Swedish University of Agricultural Sciences, Department of Forest Resource Management
Umeå University
Mirakhmedov, S. M.
Academy of Sciences of Uzbekistan
Rao Jammalamadaka, S.
University of California Santa Barbara

UKÄ Subject classification

Probability Theory and Statistics

Publication Identifiers

DOI: https://doi.org/10.1007/s11749-019-00637-7

URI (permanent link to this page)

https://res.slu.se/id/publ/103622